Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Birmingham, AL

May 9, 2002Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2002, 3:45 PM CDT for Jefferson County, St. Clair County, Alabama. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2002, 3:45 PM CDT (20:45 UTC)
Expired
May 9, 2002, 4:30 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:50 PM CDTHail 1.75Trussville, ALGolf ball size hail was reported in Trussville.
May 9, 3:58 PM CDTHail 1.75Margaret, ALGolf ball size hail was observed in Margaret.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 092045
SVRBHM
ALC073-115-092130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA
  ST. CLAIR COUNTY IN ALABAMA

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TRUSSVILLE...MOVING EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRANCHVILLE...MOODY AND PELL CITY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:28 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 9, 2:28 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
228 PM CDT THU MAY 09 2002

SURFACE ANALYSIS AT 1800 UTC SHOWS COLD FRONT NEAR A KDFI-KPAH-
KCRS. AHEAD OF THE COLD FRONT, AN OUTFLOW BOUNDARY CONTINUES TO
SLOWLY MOVE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA PRODUCING A
BAND OF SHOWERS AND THUNDERSTORMS.  HAVE HAD SOME GUSTS OF 27 TO 35
KNOTS WITH THE STORMS EARLIER THIS AFTERNOON.  ALOFT, CUT OFF LOW
MOVING ACROSS THE WESTERN PART OF THE GREAT LAKES WITH TROUGH AXIS
MOVING OVER THE EASTERN SECTIONS OF THE COUNTRY.

OK, COLD FRONT MOVES OVER THE CENTRAL SECTIONS OF THE STATE THROUGH
FRIDAY.  THIS WILL BE THE FOCUS FOR CONVECTION ACROSS THE AREA
FRIDAY.  COLD FRONT MOVES NORTHWARD FRIDAY NIGHT THROUGH SATURDAY.
SO MOIST AIRMASS TO CONTINUE AND WILL KEEP ISOLATED TO SCATTERED
CONVECTION ACROSS THE AREA THROUGH SUNDAY.

MONDAY, ANOTHER COLD FRONT SHOULD MOVE OVER THE NORTH PART OF THE
AREA MONDAY MORNING.  NOW WHETHER IT EXITS THE AREA IS KINDA TOUGH
TO HANDLE GIVEN THE TIME OF YEAR.  BUT FOR NOW WILL SEE WHAT THE
NEXT RUN BRINGS.  65

HSV 058 / 078 062 / 084 / 068 40 30 40 30
BHM 064 / 082 064 / 087 / 069 50 40 40 30
MGM 066 / 089 066 / 090 / 068 20 30 30 20

.BHM...NONE.

In the hours before

Special weather statement, May 9, 1:21 PM CDT, 2 hours 24 minutes before
ALZ001>050-092030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT THU MAY 09 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT CONTINUES TO MOVE TOWARDS THE STATE FROM THE MID
MISSISSIPPI VALLEY.  A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS
HAS ALREADY FORMED AHEAD OF THE FRONT...AND WILL CONTINUE TO MOVE
SOUTHEASTWARD ACROSS THE AREA THIS AFTERNOON AND EVENING.  THE
HIGHEST PROBABILITY FOR THUNDERSTORMS WILL BE OVER NORTHERN ALABAMA
THIS AFTERNOON...AND SPREADING INTO CENTRAL ALABAMA OVERNIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF THE AREA THIS
AFTERNOON AND TONIGHT.  THE PRIMARY THREAT WILL BE FROM ISOLATED HAIL
AND STRONG WINDS. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL OVER NORTHERN
ALABAMA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE
WARNINGS LATER TODAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:18 PM CDTSevere Thunderstorm WarningBMXCleburne42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.